Arkansas, 2010Excessive Heat and Heat in Arkansas, August 8 to 15, 2010
August 8 to 15, 2010 · NWS MEG · 17 events in 12 counties and zones
An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced brutal heat indices of 105-120 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 8:45 AM CST, 15 minutes earlier.
Area forecast discussion, Aug 8, 8:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT SUN AUG 8 2010
.DISCUSSION...
SKIES ARE MOSTLY SUNNY THIS MORNING ACROSS MUCH OF THE FORECAST
AREA WITH TEMPERATURES FROM THE UPPER 70S TO MID 80S. A SMALL AREA
OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY ACROSS
CENTRAL ARKANSAS. THIS ACTIVITY MAY REACH THE FORECAST AREA BY
THIS AFTERNOON. WILL UPDATE FORECAST TO REMOVE SOME MORNING
WORDING BUT NO BIG CHANGES ARE NEEDED AT THIS TIME.
ARS
&&
.PREV DISCUSSION... /ISSUED 645 AM CDT SUN AUG 8 2010/
UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 452 AM CDT SUN AUG 8 2010/
DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
PLAINS THIS MORNING WILL BEGIN TO BUILD EAST INTO THE MID SOUTH
TODAY. AT THE SURFACE...A STATIONARY FRONT WAS STRETCHED FROM JUST
SOUTH OF JONESBORO TO NORTH OF MEMPHIS TO AROUND BOONEVILLE. SOUTH OF
THIS FRONT...DEWPOINTS HAVE SURGED BACK INTO THE MID 70S...WITH MID
60S DEWPOINTS NORTH OF THE BOUNDARY. THIS FRONT SHOULD SLOWLY LIFT
NORTHWARD TODAY AS A WARM FRONT. ALONG AND SOUTH OF THE FRONT...THE
ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE BY THIS AFTERNOON WITH
SURFACE BASED CAPES AT OR GREATER THAN 2000 J/KG AND LI/S BETWEEN
-2C AND -4C. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG AND SOUTH OF THE FRONT. A FEW STORMS COULD BECOME
STRONG WITH GUSTY WINDS AND HEAVY RAINFALL. WEAK MID LEVEL LAPSE
RATES SHOULD PREVENT STORMS FROM BECOMING SEVERE. HIGH TEMPERATURES
WILL LIKELY SOAR INTO THE UPPER 90S ALONG AND SOUTH OF THE FRONT
ACCOMPANIED BY DEWPOINTS REMAINING IN THE LOW TO MID 70S. IN
LOCATIONS SOUTH OF A LINE FROM JONESBORO ARKANSAS TO BROWNSVILLE
TENNESSEE TO CORINTH MISSISSIPPI...MAXIMUM AFTERNOON HEAT INDEX
VALUES WILL RANGE BETWEEN 105 AND 109 DEGREES. HAVE MAINTAINED AND
EXPANDED THE HEAT ADVISORY TO COVER THESE LOCATIONS TODAY. TO THE
NORTH OF THE FRONT INCLUDING THE MISSOURI BOOTHEEL AND NORTHWEST
TENNESSEE...HIGHS IN THE MID 90S BUT RELATIVELY LOWER DEWPOINTS IN
THE LOW AND MID 60S SHOULD KEEP HEAT INDEX VALUES BELOW ADVISORY
CRITERIA.
THE UPPER LEVEL RIDGE WILL EXPAND AND STRENGTHEN ACROSS THE MID
SOUTH FOR MUCH OF THE UPCOMING WEEK. VERY HOT TEMPERATURES ALONG
WITH HIGH HUMIDITY LEVELS CAN BE EXPECTED BEGINNING MONDAY AND
CONTINUING THROUGH MUCH OF THE WEEK. HIGH TEMPERATURES WILL LIKELY
BE NEAR OR EXCEED THE 100 DEGREE MARK EACH DAY WITH DEWPOINTS
LIKELY REMAINING IN THE LOW TO MID 70S. THIS SHOULD PUSH HEAT
INDEX VALUES BACK TO BETWEEN 110 AND 115 DEGREES IN MOST
LOCATIONS. A FEW SPOTS COULD EVEN EXPERIENCE HEAT INDEX VALUES IN
EXCESS OF 115 DEGREES...ESPECIALLY ON TUESDAY AND WEDNESDAY
AFTERNOONS. AN EXCESSIVE HEAT WATCH REMAINS IN PLACE FOR MUCH OF
THE MID SOUTH FOR MONDAY AND HAS BEEN EXPANDED TO COVER THE
REMAINDER OF THE MID SOUTH (NORTHWEST TENNESSEE) FOR TUESDAY AND
WEDNESDAY. THE WATCH WILL LIKELY NEED TO BE UPGRADED TO AN
EXCESSIVE HEAT WARNING BY LATER SHIFTS AND COULD BE EXTENDED
THROUGH THE REMAINDER OF THIS WEEK. THIS HEAT WAVE WILL LIKELY BE
INTENSE AND PROLONGED WITH NEAR 100 DEGREE HIGH TEMPERATURES AND
HIGH HUMIDITY LEVELS POSSIBLY CONTINUING INTO NEXT WEEKEND.
CITIZENS ACROSS THE MID SOUTH SHOULD TAKE THIS HEAT THREAT
SERIOUSLY AND PLAN NOW FOR THE DANGERS ASSOCIATED WITH THIS
EXPECTED PROLONGED HEAT WAVE. A FEW ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ALONG AND WEST OF THE MISSISSIPPI RIVER ON BOTH MONDAY
AND TUESDAY AFTERNOONS...BUT THIS SHOULD DO LITTLE TO RELIEVE THE
HEAT STRESS AS COVERAGE SHOULD REMAIN QUITE LOW.
THERE REMAINS SOME UNCERTAINTY WITH RESPECT TO THE MOVEMENT OF A
TROPICAL WAVE ACROSS SOUTHERN PORTIONS OF THE UNITED STATES FOR
THE END OF THIS WEEK. AT THIS TIME IT APPEARS THAT THE SYSTEM
SHOULD REMAIN MAINLY TO OUR SOUTH WITH ONLY A SLIGHT INCREASE IN
MOISTURE ACROSS THE AREA. THIS WILL LIKELY RESULT IN ONLY ISOLATED
THUNDERSTORM CHANCES FOR THE END OF THIS WEEK...WITH LITTLE IN THE
WAY OF SIGNIFICANT RELIEF FROM THE HEAT. IN FACT...ALTHOUGH
TEMPERATURES COULD BE A DEGREE OR TWO LOWER BY WEEKS END...EVEN
HIGHER DEWPOINTS WILL BE POSSIBLE WITH CONTINUED EXTREMELY
DANGEROUS HEAT INDEX VALUES. AT THIS POINT...IT APPEARS THAT THE
PROLONGED HEAT WAVE WILL LIKELY PERSIST THROUGH MUCH IF NOT ALL OF
THE FORECAST PERIOD.
JLH
AVIATION...
12Z TAF CYCLE
VFR CONDITIONS EXPECTED TO OCCUR FOR A MAJORITY OF THE NEXT 24
HOURS. PATCHY FOG MAY PRODUCE MVFR VISIBILITIES ONCE AGAIN AT TUP
BETWEEN 09/08-12Z. KLZK RADAR TRENDS SHOW SOME ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WEST/CENTRAL ARKANSAS THIS MORNING
AND MAY BRIEFLY IMPACT MEM/JBR BETWEEN 08/13-16Z. STATIONARY
BOUNDARY GRADUALLY MOVING NORTH AS A WARM FRONT ALONG WITH
INCREASING INSTABILITY MAY RESULT IN ISOLATED TO PERHAPS SCATTERED
THUNDERSTORMS THIS AFTERNOON ESPECIALLY ACROSS NORTH MISSISSIPPI AND
EAST ARKANSAS. CONFIDENCE IN TIMING/COVERAGE TOO LOW TO JUSTIFY VCTS
AT MEM/JBR/TUP AFTER 08/18Z...THUS ADDED ONLY CB TO THESE GROUPS.
CJC
&&
.AVIATION...
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 99 79 100 80 / 20 10 20 10
MKL 98 74 99 75 / 10 10 10 10
JBR 98 75 99 77 / 20 10 20 10
TUP 98 76 100 77 / 20 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR CRAIGHEAD-CRITTENDEN-
CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.
MO...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
EVENING FOR DUNKLIN-PEMISCOT.
MS...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TISHOMINGO-TUNICA-UNION-YALOBUSHA.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
EVENING FOR CHESTER-CROCKETT-DYER-FAYETTE-HARDEMAN-HARDIN-
HAYWOOD-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR FAYETTE-HARDEMAN-
HAYWOOD-LAUDERDALE-SHELBY-TIPTON.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR CARROLL-DECATUR-GIBSON-HENDERSON-HENRY-LAKE-
OBION-WEAKLEY.
&&Hazardous weather outlook, Aug 8, 4:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
501 AM CDT SUN AUG 8 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
501 AM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FROM 11 AM CDT TODAY UNTIL 11 AM CDT
MONDAY ALONG AND SOUTH OF A LINE FROM JONESBORO ARKANSAS TO
BROWNSVILLE TENNESSEE TO CORINTH MISSISSIPPI. THIS INCLUDES THE
MEMPHIS METROPOLITAN AREA. HEAT INDEX VALUES SHOULD RANGE FROM
105 TO 109 DEGREES THIS AFTERNOON ACROSS THE ADVISORY AREA.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SOUTH AND WEST OF A
JONESBORO ARKANSAS TO TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS
AND HEAVY RAINFALL WILL BE THE GREATEST THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY HOT AND HUMID WEATHER SHOULD RESULT IN EXTREMELY DANGEROUS
HEAT INDEX VALUES FOR MUCH OF NEXT WEEK AS A STRONG UPPER LEVEL
RIDGE OF HIGH PRESSURE BUILDS OVER THE MID SOUTH. EXCESSIVE HEAT
WATCHES HAVE BEEN ISSUED FOR THE AREA. EXTREMELY DANGEROUS HEAT
INDEX VALUES BETWEEN 110 TO 116 DEGREES ARE EXPECTED. EXCESSIVE
HEAT WATCHES WILL LIKELY BE UPGRADED TO EXCESSIVE HEAT WARNINGS
DURING THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JLH
Heat, Crittenden
- When
- August 8, 9:00 AM CST to August 9, 9:00 AM CST
- Where
- Crittenden forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and early evening hours.
Heat, Cross
- When
- August 8, 9:00 AM CST to August 9, 9:00 AM CST
- Where
- Cross forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and early evening hours.
Heat, St. Francis
- When
- August 8, 9:00 AM CST to August 9, 9:00 AM CST
- Where
- St. Francis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and early evening hours.
Heat, Lee
- When
- August 8, 9:00 AM CST to August 9, 9:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and early evening hours.
Heat, Phillips
- When
- August 8, 9:00 AM CST to August 9, 9:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and early evening hours.
Excessive Heat, Clay
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Craighead
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Craighead forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Crittenden
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Crittenden forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Cross
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Cross forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Greene
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Lawrence
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Lee
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Mississippi
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Mississippi forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Phillips
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Poinsett
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Poinsett forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, Randolph
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
Excessive Heat, St. Francis
- When
- August 9, 9:00 AM CST to August 15, 6:00 PM CST
- Where
- St. Francis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 120 degrees during the afternoon and early evening hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255222, 255223, 255224, 255225, 255226, 255228, 255229, 255230, 255231, 255232, 255233, 255234, 255235, 255236, 255238, 255239, 255240.